Change in Vitamin D levels occurs early after antiretroviral therapy initiation and depends on treatment regimen in resource-limited settings

Post Date: 
2014-04-21
   |      |   
Clinical Sites: 
Publication: 
PLOS One
Summary: 
Background: Vitamin D has wide-ranging effects on the immune system, and studies suggest that low serum vitamin D levels are associated with worse clinical outcomes in HIV. Recent studies have identified an interaction between antiretrovirals used to treat HIV and reduced serum vitamin D levels, but these studies have been done in North American and European populations.
 
Methods: Using a prospective cohort study design nested in a multinational clinical trial, we examined the effect of three combination antiretroviral (cART) regimens on serum vitamin D levels in 270 cART-naïve, HIV-infected adults in nine diverse countries, (Brazil, Haiti, Peru, Thailand, India, Malawi, South Africa, Zimbabwe and the United States). We evaluated the change between baseline serum vitamin D levels and vitamin D levels 24 and 48 weeks after cART initiation.
Citation: 
Havers FP, Detrick B, Cardoso SW, Berendes S, Lama JR, Sugandhavesa P, Mwelase NH, Campbell TB, Gupta A. Change in Vitamin D levels occurs early after antiretroviral therapy initiation and depends on treatment regimen in resource-limited settings.PLoS ONE. 2014 Apr 21. doi:10.1371/journal.pone.0095164. PMID: 24752177
Collaborators: 
  • Johns Hopkins University Bloomberg School of Public Health, Baltimore, MD
  • Evandro Chagas Clinical Research Institute (IPEC), FIOCRUZ, Rio de Janeiro, Brazil
  • College of Medicine-Johns Hopkins University Research Project, Blantyre, Malawi
  • Liverpool School of Tropical Medicine, Liverpool, United Kingdom
  • Asociacion Civil Impacta Salud y Educacion, Lima, Peru
  • Chiang Mai University, Chiang Mai, Thailand
  • University of Witswatersrand, Johannesburg, South Africa
  • University of Colorado Denver, Aurora, CO